Alert archive / Florida / Special Weather Statements in 2011

Special Weather Statement, NWS Melbourne, FL

August 2, 2011Martin County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 2, 2011, 6:22 PM EDT for Martin County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 6:22 PM EDT (22:22 UTC)
Expired
Aug 2, 2011, 7:00 PM EDT
In force
38 min
Issued by
NWS Melbourne, FL

County Martin County, FL

The radar

The Melbourne radar (KMLB), 114 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2036 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2036 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WWUS82 KMLB 022222
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
622 PM EDT TUE AUG 2 2011

FLZ064-022300-
MARTIN-
622 PM EDT TUE AUG 2 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER WESTERN MARTIN COUNTY...

* UNTIL 700 PM EDT.

AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER PORT MAYACA...
MOVING SOUTHEAST AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2709 8067 2710 8067 2712 8068 2719 8068
      2720 8067 2711 8030 2695 8035 2695 8061
TIME...MOT...LOC 2222Z 297DEG 8KT 2702 8061

$$


52

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:44 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 2, 2:44 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
244 PM EDT TUE AUG 2 2011

.DISCUSSION...

TONIGHT/WED...SHOWERS AND ISOLATED STORMS WHICH ORIGINATED WEST OF
THE FORECAST AREA WILL DRIFT INTO THE ORANGE/LAKE AND OSCEOLA CO'S
WHILE INCREASING IN COVERAGE THROUGH THE REMAINDER OF THE AFTERNOON.
THE WINDOW FOR DEVELOPMENT OF SOME STRONG STORMS WILL EXIST LATER
AS THIS ACTIVITY ENCOUNTERS THE EAST COAST SEA BREEZE BOUNDARY
JUST WEST OF I-95 LATER THIS AFTERNOON. WARMER TEMPS ALOFT HAVE
LARGELY HINDERED LIGHTNING OCCURRENCES UP TO THIS POINT.

WED...DRIER AIR ALOFT AS INDICATED BY WV IMAGERY MARKS AN
APPROACHING NORTHERN STREAM SHORTWAVE AND THE DRY AIR WILL
MIX INTO THE AREA WED LIMITING PRECIP POTENTIAL FOR THE DAY.
LOWER POP OVER VOLUSIA/METRO ORLANDO INCREASES TO ABOUT 40 PERCENT
SOUTHWARD OVER THE TREASURE COAST AND LAKE OKEE WHERE SLIGHTLY
HIGHER MOISTURE STILL REMAINS IN PLACE

THU-SUN...(PREV)
DRYING TREND EXPECTED TO ENCOMPASS THE AREA THU. MOS POPS ONLY AROUND
10 PERCENT NORTH AND 25 IN THE SOUTH. HAVE NOT DEVIATED FROM THESE
GUIDANCE VALUES VERY MUCH AS THE MODEL HAS SHOWN BELOW CLIMO POPS
FOR SEVERAL RUNS. TEMPS WILL STAY ABOVE NORMAL AS A RESULT WITH AT
LEAST MID 90S ACROSS THE INTERIOR.

THE 00Z GFS SHOWS THE SURFACE RIDGE AXIS...WHICH HAS BEEN
SUPPRESSED TO THE SOUTH FOR SEVERAL DAYS...NUDGING TOWARDS THE
AREA FRI THEN SHUNTS IT SOUTH OF THE AREA AGAIN AS ANOTHER TROUGH
PUSHES TO THE EASTERN SEABOARD.

THE 00Z GFS SHOWS EMILY ON A SOUTHERN TRACK THROUGH THE
CARIBBEAN...BUT THE GFDL DID SHOW EMILY GAINING ENOUGH LATITUDE
TO SQUEEZE THROUGH WEAKNESS IN SUBTROPICAL RIDGE AND NOT DIFFER
TOO MUCH FROM THE PREVIOUS FORECAST. THE 00Z ECMWF DEPICTS A VERY
WEAK LOW LIFTING NORTHWEST TOWARDS FLORIDA.  NEEDLESS TO SAY...THE
FORECAST UNCERTAINTY IS HIGH AND WILL SIMPLY FOLLOW GFS GUIDANCE
POPS WHICH RETURN TO 30-40 PERCENT OVER THE WEEKEND.

MON-TUE...THE 00Z GFS SHOWS A WESTERLY LOW LEVEL FLOW WITH WEAK
MID LEVEL TROUGHING OVER THE SOUTHEAST CONUS. OF COURSE SOLUTIONS
AT THIS PORTION OF THE FORECAST ARE HIGHLY UNCERTAIN SO WILL JUST
GO WITH 30-40 PERCENT AFTERNOON POPS. MAX TEMPS SHOULD REMAIN A
FEW DEGREES ABOVE NORMAL WITH OVERNIGHT LOWS 3-5 DEGREES ABOVE
NORMAL.

&&

.AVIATION...
PREVAILING VFR THIS AFTN WITH POSSIBLE IFR/MVFR THROUGH 22Z ALONG
THE EAST COAST ASCD WITH EWD MOVING TSRA. ISOLD SFC WND G 40KT
POSSIBLE IN ISOLD STRONGER CELLS ALONG WITH FRQT LTG AND VSBY
<1SM FM 20Z-23Z. OVERNIGHT EXPECT SCT CONDS WITH SOME BASES NR 030
IN SCT SC/CU.

&&

.MARINE...OFFSHORE GRADIENT FLOW RESULTS IN FAVORABLE MARINE
CONDITIONS INTO WED WITH SEAS LESS THAN 2 FT NEAR SHORE AND 2-3FT
OVER OUTER WATERS.

WED-SAT...(PREV) WEAK SURFACE RIDGE AXIS WILL OSCILLATE BETWEEN
CENTRAL/SOUTH FLORIDA AND PROVIDE A SOUTH/SOUTHWEST FLOW 10 KNOTS
OR LESS THROUGH FRI. ON SAT...THERE IS CONSIDERABLE UNCERTAINTY IN
WHERE TS EMILY WILL MOVE...BUT THE LATEST NHC FORECAST SHOWS THAT
TROPICAL STORM CONDITIONS ARE POSSIBLE OVER THE COASTAL WATERS.
THIS COULD CHANGE THOUGH SO MONITOR THE LATEST INFORMATION
CONCERNING EMILY IF YOU ARE PLANNING A WEEKEND BOATING TRIP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  76  94 /  20  20  10  10
MCO  75  95  76  96 /  20  20  10  20
MLB  75  91  77  92 /  30  30  10  20
VRB  73  92  74  92 /  30  40  20  20
LEE  77  96  78  97 /  20  20  10  20
SFB  77  96  78  97 /  20  20  10  20
ORL  77  95  79  97 /  20  20  10  20
FPR  72  91  73  92 /  30  40  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

PUBLIC/MARINE/AVIATION...PENDERGRAST
IMPACT WEATHER/RADAR...WEITLICH
Hazardous weather outlook, Aug 2, 9:29 AM EDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
929 AM EDT TUE AUG 2 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-022200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
929 AM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
STRONG SURFACE HEATING AND MOISTURE WILL COMBINE WITH SURFACE
BOUNDARIES HELP PRODUCE SCATTERED TO NUMEROUS LIGHTNING STORMS
THIS AFTERNOON AND EVENING. STORMS WILL INITIATE ALONG THE COAST
AS THE EAST COAST SEA BREEZE DEVELOPS AND ACROSS INLAND AREAS AS
PEAK AFTERNOON HEATING OCCURS. ADDITIONAL DEVELOPMENT WILL OCCUR
AS MULTIPLE BOUNDARY INTERACTIONS TAKE PLACE.

THE PRIMARY THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING STRIKES...GUSTY WINDS OF UP TO 45 MPH AND HEAVY
DOWNPOURS. STORM MOTION WILL BE TO THE EAST OR SOUTHEAST AT AROUND
10 MPH...ALLOWING ACTIVITY TO PUSH BACK TO THE COAST BY EARLY THIS
EVENING.

.FLOOD IMPACT...
HEAVY RAIN RATES IN THE STRONGER AND SLOWER MOVING STORMS WILL
LEAD TO NUISANCE STANDING WATER COLLECTING ON ROADWAYS AND LOW
SPOTS. TWO INCHES OF RAINFALL OR GREATER IS POSSIBLE IN SOME
AREAS MAINLY ALONG AND NEAR THE INTERSTATE 95 CORRIDOR.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED LIGHTNING STORMS WILL DEVELOP EARLY THIS AFTERNOON
ALONG THE COAST WITH THE ONSET OF THE EAST COAST SEA BREEZE AND
ADDITIONAL STORMS WILL MOVE BACK TOWARD THE COAST THIS EVENING.
STORMS WILL ALSO DEVELOP OVER OR NEAR INLAND LAKES PRODUCING
HAZARDOUS CONDITIONS FOR BOATERS. IF PLANNING TO BE ON OR NEAR THE
WATER...BE ALERT FOR CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY
WINDS OF UP TO 40 KNOTS.

.WATERSPOUT IMPACT...
LIGHT ENVIRONMENTAL WINDS AND HIGHER MOISTURE MAY LEAD TO THE
DEVELOPMENT OF SLOW MOVING AND BRIEF WATERSPOUTS LATE THIS MORNING
AND EARLY THIS AFTERNOON ALONG THE INTRACOASTAL WATERWAY AREA AS
WELL AS MERRITT ISLAND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED TO SCATTERED THUNDERSTORM CHANCES WILL EXIST THROUGH THE
END OF THE WEEK AND INTO THE WEEKEND. LIGHTNING...WIND GUSTS OF
AROUND 40 MPH AND HEAVY RAIN WILL BE THE PRIMARY THREATS.
RESIDENTS AND VISITORS OF EAST CENTRAL FLORIDA SHOULD MONITOR
WEATHER FORECASTS DURING THE REST OF THE WEEK AND INTO THE WEEKEND
FOR THE LATEST ON TROPICAL STORM EMILY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER RAINFALL OBSERVERS
ARE REQUESTED TO REPORT RAIN AMOUNTS EXCEEDING THREE INCHES TO THE
NATIONAL WEATHER SERVICE IN MELBOURNE.

PENDERGRAST

In the hours before

Special weather statement, Aug 2, 5:43 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
543 PM EDT TUE AUG 2 2011

FLZ058-059-064-022230-
MARTIN-OKEECHOBEE-ST. LUCIE-
543 PM EDT TUE AUG 2 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER WESTERN MARTIN COUNTY...SOUTHEASTERN
OKEECHOBEE COUNTY...WESTERN ST. LUCIE COUNTY...

* UNTIL 630 PM EDT.

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER SOUTHEASTERN
OKEECHOBEE COUNTY NEAR FOUR SEASONS ESTATES...MOVING SOUTHEAST AT 10
MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE LOCATIONS NEAR LAKE OKEECHOBEE...TAYLOR CREEK...PORT MAYACA
AND INDIANTOWN.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2710 8067 2718 8075 2720 8080 2719 8083
      2724 8088 2750 8079 2749 8050 2722 8040
      2696 8036 2695 8061
TIME...MOT...LOC 2142Z 304DEG 8KT 2726 8074

52
Special weather statement, Aug 2, 6:22 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
622 PM EDT TUE AUG 2 2011

FLZ064-022300-
MARTIN-
622 PM EDT TUE AUG 2 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER WESTERN MARTIN COUNTY...

* UNTIL 700 PM EDT.

AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER PORT MAYACA...
MOVING SOUTHEAST AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2709 8067 2710 8067 2712 8068 2719 8068
      2720 8067 2711 8030 2695 8035 2695 8061
TIME...MOT...LOC 2222Z 297DEG 8KT 2702 8061

52

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:43 PM EDTSpecial Weather StatementMLBMartin47 min

Nearby

Special Weather Statements in Florida, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.